Nebraska, 2022

Damaging Wind in Nebraska, July 23, 2022

July 23, 2022 · NWS LBF · 1 event in 1 county or zone

A line of severe thunderstorms moved through far southwest Nebraska during the afternoon of July 23, producing high winds in Frontier County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A line of severe thunderstorms moved through far southwest Nebraska during the afternoon of July 23, producing high winds in Frontier County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 23, 1:59 PM CST, 37 minutes earlier.

Area forecast discussion, Jul 23, 1:59 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
259 PM CDT Sat Jul 23 2022

.SHORT TERM...(This evening through Sunday night)
Issued at 255 PM CDT Sat Jul 23 2022

A significant change in the weather pattern will occur this weekend
with the passage of a cold front today. A surface low pressure
system will begin to approach the Great Lakes region this afternoon,
dragging a cold front through the Great Plains along with it. The
front should be positioned along the eastern edge of the forecast
area by late this afternoon, generally along a line extending from
Curtis to Broken Bow to O'Neill. This will be the focal point for
thunderstorm potential for this afternoon and evening. An upper
level high positioned over the Four Corners and an upper level low
over Hudson Bay creates zonal flow aloft. An disturbance will move
east along this pattern, which along with the cold front will kick
off thunderstorm development. Along and east of the front, there
will be between 2000 and 2500 J/kg SBCAPE and between 35 and 40
knots of surface to 6 km shear. Southerly flow ahead of the front
draws decent moisture into Nebraska with dew points nearing 70
degrees on the far eastern edges of north central Nebraska. The
main threat with these storms is wind.

The front is progressing fairly quickly, and if it moves east fast
enough then afternoon thunderstorm development may be outside of the
forecast area in eastern Nebraska. The window of time for
development in the area is already only one or two hours. The
possibility for lighter precipitation remains behind the front as
upper level disturbances move through, first in north central
Nebraska in the afternoon then further to the east overnight. Any of
these storms should be subsevere and only produce light rainfall.

The frontal passage and cold air advection will lead to lows in the
upper 50s to mid 60s for most of the area on Sunday morning. During
the day, cool air will circulate around surface high pressure
centered over the North Dakota/Saskatchewan border, leading to
highs near or below normal in the 80s (10 to 15 degrees cooler
than today's forecasted highs for most areas). An upper level
disturbance, currently located over Washington state, will
migrate southeast and reach Nebraska by Sunday night. This feature
along with mid-level warm air advection will be the basis for
precipitation on Sunday night. Southwest Nebraska appears to have
the best chances for rainfall as it will have the greatest warm
air advection and PWATs are around 1.6 inches. That being said,
most precipitation will occur in western Kansas and eastern
Colorado.

.LONG TERM...(Monday through Saturday)
Issued at 255 PM CDT Sat Jul 23 2022

The active weather pattern continues into early next week. High
pressure remains over the Southwest U.S., while the upper level
low currently over Yukon dives south through Canada and into the
Midwest by Friday. Upper level disturbances will move around the
ridging pattern throughout the week, leading to near daily chances
for thunderstorms. The possibility for severe weather will become
more apparent in the coming days. Cooler temperatures are also
expected to prevail. The warmest day will be Tuesday with highs in
the mid 80s to mid 90s as a downslope flow pattern sets up.
Otherwise highs will be in the 80s for the most part, below
seasonal for late July.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1235 PM CDT Sat Jul 23 2022

A cold front will pass through the area this afternoon leading to
some gusty northwesterly winds this afternoon. Winds may gust up
to 25 KTS behind the front, diminishing by late afternoon.
Thunderstorms are are expected to remain south and east of the
KVTN and KLBF terminals. Some high clouds may impact both
terminals with ceilings as low as 15000 FT AGL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for NEZ007-
010-026>029-037-038-057>059-069>071.

&&

SHORT TERM...Meltzer
LONG TERM...Meltzer
AVIATION...Buttler
Hazardous weather outlook, Jul 23, 10:50 AM CST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1150 AM CDT Sat Jul 23 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-241700-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1150 AM CDT Sat Jul 23 2022 /1050 AM MDT Sat Jul 23 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A Heat Advisory is in effect until 8PM CT tonight for portions of
north central and southwest Nebraska as heat indices approach 100
degrees.

Isolated, marginally severe thunderstorms are possible this
afternoon and evening. The greatest threat is east of a line from
Curtis, to Broken Bow, to O'Neill. The main threats will be gusty
erratic winds, frequent lightning, and small hail.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Near daily afternoon and evening thunderstorm chances are
expected through Friday. Severe risk is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 23, 2:00 PM CST, 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
300 PM CDT Sat Jul 23 2022

NEZ071-232045-
Frontier NE-
300 PM CDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of eastern Frontier
County through 345 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Creek Reservoir State Recreation Area, or 18 miles southeast
of Curtis, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eustis, Stockville, Medicine Creek Reservoir State Recreation Area,
Orafino, Freedom and Dancing Leaf Earth Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4068 10044 4070 10009 4070 9998 4044 9998
      4044 10009 4035 10010 4035 10041
TIME...MOT...LOC 1959Z 260DEG 28KT 4041 10032

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Buttler

The radar

The Grand Island radar (KUEX), 136 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frontier

When
July 23, 2:36 PM CST
Where
Frontier County, 9.67 mi S of Eustis
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.530, -100.030

A trained weather spotter estimated winds up to 70 mph south of Eustis.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042399.